Posted by: Need to know | 2009-03-25

Exercising while using antibiotics

Hi, can you please explain to me why it is dangerous to exercise while taking antibiotics? How long after using it, must you wait before taking up your execise program? Is all types of exercise out of the question or can you at least do something that does not up your heart rate?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageFitnessDoc

Hi there

It's not necessarily harmful because of the anti-biotics, but because the fact that you're taking anti-biotics usually means you're carrying an infection. Depending on what that infection is, you could be taking quite a large risk.

For example, if you have a root canal procedure at the dentist, they prescribe anti-biotics, and it's fine to exercise as normal. However, if the anti-biotics are for a secondary infection as a result of having a virus or something like that, then it's risky, because of the virus, not the drugs.

So it depends on the situation. My advice is that if you're ill, and taking anti-biotics, rather wait until the course is over, and then some, because you're better off getting completely healthy. Better safe than sorry. HOwever, that's not to say you can't do light exercise. Just that you have to be cautious about it.

Good luck

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.